Minnesota, 2012

Tornado and Hail in Minnesota, June 17, 2012

June 17, 2012 · NWS FGF · 7 events in 3 counties and zones

By the early evening of the 17th, a triple point was located near Valley City, North Dakota. From this spot, a cold front extended to the southwest, a warm front extended out to the southeast, and an occluded front extended up toward Devils Lake, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of the 17th, a triple point was located near Valley City, North Dakota. From this spot, a cold front extended to the southwest, a warm front extended out to the southeast, and an occluded front extended up toward Devils Lake, North Dakota. Thunderstorms fired up across southeast North Dakota and west central Minnesota during the early evening and produced large hail, strong winds, and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:48 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 1:48 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT SUN JUN 17 2012

.SHORT TERM (TONIGHT-WEDNESDAY)...SEVERE EPISODE POTENTIAL FOR
THE SOUTHERN FORECAST AREA IS INCREASING. THE SOUTHERN FA WILL
CONTINUE TO BECOME MORE UNSTABLE OVER THE NEXT FEW HOURS AS
SOUTHERLY LOW-LEVEL FLOW CONTINUES AHEAD OF SFC TROUGH TO THE
WEST. MLCAPE SHOULD BE AOA 2000 J/KG INTO THE SOUTHERN FA BY 00Z.
SFC LOW AND WARM FRONT WILL LIKELY REMAIN SOUTH...CURRENTLY (20Z)
LOCATED FROM CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. THERE
MAY BE TWO AREAS OF CONVECTIVE DEVELOPMENT BETWEEN 20Z-00Z...ONE
ALONG THE WARM FRONT TO THE SOUTH...AND ANOTHER ACROSS SOUTHEAST
NORTH DAKOTA WHERE STRONG INSTABILITY AND SFC TROUGH INTERSECT.
16Z HRRR SHOWS THIS SCENARIO...WITH ACTIVITY THAT DEVELOPS IN
SOUTHEAST NORTH DAKOTA PROPAGATING EASTWARD INTO THE EVENING. SPC
HAS A MODERATE RISK AREA FOR THIS ACTIVITY. GIVEN CURRENT
MESOANALYSIS...WITH HIGHER LCL HEIGHTS AND WEAKER LOW LEVEL
HELICITY BUT STRONG MID- LEVEL WINDS...MAIN THREATS SHOULD BE
STRONG WINDS AND LARGE HAIL.

LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE TO ADVECT 850MB MOISTURE TO
THE NORTH...ALONG AND EAST OF THE VALLEY INTO THIS EVENING. MOST
MODEL GUIDANCE SUGGESTS 850MB COMPUTED CAPE 1000-1500 J/KG BY 03Z
ACROSS THE SPC SLIGHT RISK AREA. AS FORCING FROM LEFT EXIT REGION
OF STRONG 250MB JET INTERSECTS THIS AREA TO THE NORTH...THE
POTENTIAL FOR STRONG TO SEVERE STORMS WILL INCREASE...LIKELY AFTER
00Z. ALL ACTIVITY SHOULD EXIT THE REGION BY 06Z OR SHORTLY AFTER.

MONDAY-WEDNESDAY...ATTEMPTED TO TREND POPS DOWNWARD IN AREAS WHERE
CHANCES APPEAR MINIMAL. THIS ESPECIALLY TRUE ACROSS THE SOUTHERN
FORECAST AREA ON MONDAY AND THE NORTHERN FA MONDAY NIGHT. THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS APPEARS TO BE ON TUESDAY AS
UPPER WAVE MOVES THROUGH FLOW ALOFT.

.LONG TERM (WEDNESDAY NIGHT-SUNDAY)...AN ACTIVE PERIOD REMAINS ON
TRACK FOR THE EXTENDED PERIOD. THE DEVELOPMENT OF SOME STRONG
CYCLONES FOR THE SUMMER SEASON IN THE PLAINS APPEARS POSSIBLE.
THIS MAY PRODUCE A COUPLE ROUNDS OF SIGNIFICANT
PRECIPITATION...ESPECIALLY FOR THE SOUTHERN FORECAST AREA...LATE
IN THE WEEK. HOWEVER...THE EXACT TIMING OF THE THUNDERSTORM
COMPLEXES REMAINS PROBLEMATIC.

A GRADUAL EASTERLY SHIFT IN THE PLACEMENT OF THE UPPER LEVEL RIDGE
INTO THE PLAINS STATES NEXT WEEKEND SHOULD RESULT IN A WARMING TREND
FOR THE EXTENDED PERIOD. THUS...AVERAGE TEMPERATURES ARE NOW
EXPECTED TO NEAR AVERAGE FOR LATE JUNE.

&&

.AVIATION...A THUNDERSTORM THREAT REMAINS THE PRIMARY FORECAST
CONCERN FOR AVIATION PRIMARILY BETWEEN 22Z SUNDAY TO 06Z MONDAY
ACROSS THE FORECAST AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL...DAMAGING SURFACE WIND GUSTS AROUND 60 KNOTS AND
ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
IS GENERALLY ALONG AND SOUTH OF A KJMS-KFAR-KPKD LINE. THERE IS
UNCERTAINTY AS TO WHERE AND WHEN THE THUNDERSTORMS WILL
INITIATE...THUS THE PERIOD OF VCTS DESIGNATED IN THE FORECASTS.
AFTER THE SURFACE LOW PRESSURE AREAS MOVES EAST OF THE AREA LATER
TONIGHT...SURFACE WINDS WILL BECOME WESTERLY. CLOUD COVER WILL
SLOWLY DIMINISH FROM WEST TO EAST ACROSS THE FORECAST AREA DURING
THE MORNING HORUS ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/BRAMER
Hazardous weather outlook, Jun 17, 11:34 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1234 PM CDT SUN JUN 17 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
1234 PM CDT SUN JUN 17 2012

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON INTO
TONIGHT FOR EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL
MINNESOTA...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE REMAINDER
OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH HAIL UP TO 2 INCHES
IN DIAMETER...STRAIGHT LINE WINDS OF 70 MPH OR GREATER AND
ISOLATED TORNADOES...IS POSSIBLE FROM 5 PM TO MIDNIGHT TONIGHT FOR
PORTIONS OF THE SOUTHERN RED RIVER VALLEY. THE AREA WITHIN THE
MODERATE RISK IS GENERALLY ALONG AND SOUTH OF INTERSTATE 94 IN
NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA. THE REMAINDER OF EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA CONTINUES TO HAVE A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE SAME TIME PERIOD.

A STRONG UPPER LEVEL DISTURBANCE...COMBINED WITH A SURFACE LOW
PRESSURE SYSTEM...MOVING ACROSS THE NORTHERN PLAINS THIS AFTERNOON
AND TONIGHT WILL CONTRIBUTE TO DESTABILIZING THE ATMOSPHERE LATER
THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY
THROUGHOUT ALL OF EASTERN NORTH DAKOTA AND MINNESOTA. WHILE THERE
IS A SLIGHT CHANCE FOR A FEW SEVERE STORMS...MOST STORMS SHOULD
REMAIN BELOW SEVERE LIMITS WITH HEAVY RAINFALL POSSIBLE MAINLY ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

BRAMER

In the hours before

Special weather statement, Jun 17, 5:02 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SUN JUN 17 2012

MNZ029-030-NDZ053-180000-
RICHLAND ND-WEST OTTER TAIL MN-WILKIN MN-
602 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...WESTERN OTTER
TAIL AND EASTERN RICHLAND COUNTIES UNTIL 700 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES EAST OF BRECKENRIDGE...OR 7 MILES EAST OF
WAHPETON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FOXHOME AROUND 610 PM CDT.
FERGUS FALLS...ROTHSAY AND CARLISLE AROUND 625 PM CDT.
LAWNDALE AND ELIZABETH AROUND 630 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 47 AROUND 625 PM CDT...AND MILE MARKER 41 AROUND 630 PM CDT...

THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4659 9636 4622 9588 4617 9654 4633 9666
TIME...MOT...LOC 2301Z 231DEG 28KT 4629 9644

BRAMER

The radar

The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Wilkin

When
June 17, 5:17 PM CST to 5:22 PM CST
Where
Wilkin County, 0.69 mi S of Foxhome
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -96.320

Thunderstorm Wind, Grant

When
June 17, 5:50 PM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.810, -96.140

A nine inch diameter tree branch was broken off.

Hail, Wilkin

When
June 17, 5:55 PM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Measured
0.88 in hail
Reported by
Public
Coordinates
46.260, -96.590

Funnel Cloud, Grant

When
June 17, 5:56 PM CST
Where
Grant County, 2.77 mi WNW of Norcross
Reported by
Public
Coordinates
45.890, -96.250

A persistent funnel was seen approaching the Norcross area from eastern Traverse County for several minutes before it crossed into western Grant County.

Tornado, Grant

When
June 17, 6:02 PM CST to 6:13 PM CST
Where
Grant County, 2 mi NW of Norcross to 2 mi NE of Norcross
Rating
EF0
Path length
2.86 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
45.890, -96.230

A weak tornado touched down just west of highway 9 and tracked intermittently eastward for about three miles. The tornado broke down several large tree branches and a few tree limbs in shelterbelts along its path. Peak winds were estimated at 80 mph.

Hail, Becker

When
June 17, 6:40 PM CST
Where
Becker County, 2.37 mi E of Midway
Measured
0.88 in hail
Reported by
Public
Coordinates
46.780, -95.220

Thunderstorm Wind, Becker

When
June 17, 6:45 PM CST
Where
Becker County, 4.03 mi ENE of Midway
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.800, -95.190

The top half of a tree with green leaves was snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379028, 379031, 379029, 379839, 379840, 379030, 379032.